Journal of Scientific Computing

, Volume 51, Issue 2, pp 313–348 | Cite as

An Ordered Upwind Method with Precomputed Stencil and Monotone Node Acceptance for Solving Static Convex Hamilton-Jacobi Equations

Article

Abstract

We define a δ-causal discretization of static convex Hamilton-Jacobi Partial Differential Equations (HJ PDEs) such that the solution value at a grid node is dependent only on solution values that are smaller by at least δ. We develop a Monotone Acceptance Ordered Upwind Method (MAOUM) that first determines a consistent, δ-causal stencil for each grid node and then solves the discrete equation in a single-pass through the nodes. MAOUM is suited to solving HJ PDEs efficiently on highly-nonuniform grids, since the stencil size adjusts to the level of grid refinement. MAOUM is a Dijkstra-like algorithm that computes the solution in increasing value order by using a heap to sort proposed node values. If δ>0, MAOUM can be converted to a Dial-like algorithm that sorts and accepts values using buckets of width δ. We present three hierarchical criteria for δ-causality of a node value update from a simplex of nodes in the stencil.

The asymptotic complexity of MAOUM is found to be \(\mathcal {O}((\hat{\Psi}\rho )^{d} N \log N)\), where d is the dimension, \(\hat{\Psi}\) is a measure of anisotropy in the equation, and ρ is a measure of the degree of nonuniformity in the grid. This complexity is a constant factor \((\hat{\Psi}\rho)^{d}\) greater than that of the Dijkstra-like Fast Marching Method, but MAOUM solves a much more general class of static HJ PDEs. Although ρ factors into the asymptotic complexity, experiments demonstrate that grid nonuniformity does not have a large effect on the computational cost of MAOUM in practice. Our experiments indicate that, due to the stencil initialization overhead, MAOUM performs similarly or slightly worse than the comparable Ordered Upwind Method presented in (Sethian and Vladimirsky, SIAM J. Numer. Anal. 41:323, 2003) for two examples on uniform meshes, but considerably better for an example with rectangular speed profile and significant grid refinement around nonsmooth parts of the solution. We test MAOUM on a diverse set of examples, including seismic wavefront propagation and robotic navigation with wind and obstacles.

Keywords

Ordered upwind methods Anisotropic optimal control Anisotropic front propagation Hamilton-Jacobi equation Viscosity solution Dijkstra-like methods Dial-like methods 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Alton, K.: Dijkstra-like ordered upwind methods for solving static Hamilton-Jacobi equations. PhD thesis, University of British Columbia (2010) Google Scholar
  2. 2.
    Alton, K., Mitchell, I.: Optimal path planning under different norms in continuous state spaces. In: Proceedings of the International Conference on Robotics and Automation, pp. 866–872 (2006) Google Scholar
  3. 3.
    Alton, K., Mitchell, I.M.: Fast marching methods for stationary Hamilton-Jacobi equations with axis-aligned anisotropy. SIAM J. Numer. Anal. 43, 363–385 (2008) MathSciNetGoogle Scholar
  4. 4.
    Bak, S., McLaughlin, J., Renzi, D.: Some improvements for the fast sweeping method. SIAM J. Sci. Comput. (2010). doi:10.1137/090749645 MathSciNetGoogle Scholar
  5. 5.
    Barles, G., Souganidis, P.E.: Convergence of approximation schemes for fully nonlinear second order equations. Asymptot. Anal. 4, 271–283 (1991) MathSciNetMATHGoogle Scholar
  6. 6.
    Bornemann, F., Rasch, C.: Finite-element discretization of static Hamilton-Jacobi equations based on a local variational principle. Comput. Vis. Sci. 9, 57–69 (2006) MathSciNetCrossRefGoogle Scholar
  7. 7.
    Boue, M., Dupuis, P.: Markov chain approximations for deterministic control problems with affine dynamics and quadratic cost in the control. SIAM J. Numer. Anal. 36(3), 667–695 (1999) MathSciNetCrossRefGoogle Scholar
  8. 8.
    Cecil, T.C., Osher, S.J., Qian, J.: Simplex free adaptive tree fast sweeping and evolution methods for solving level set equations in arbitrary dimension. J. Comput. Phys. 213, 458–473 (2006) MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Crandall, M.G., Ishii, H., Lions, P.: User’s guide to viscosity solutions of second order partial differential equations. Bull. Am. Math. Soc. 27(1), 1–67 (1992) MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Cristiani, E.: A fast marching method for Hamilton-Jacobi equations modeling monotone front propagations. J. Sci. Comput. 39(2), 189–205 (2009) MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Danielsson, P.-E.: Euclidean distance mapping. Comput. Graph. Image Process. 14(3), 227–248 (1980) CrossRefGoogle Scholar
  12. 12.
    Dial, R.B.: Algorithm 360: shortest-path forest with topological ordering. Commun. ACM 12, 632–633 (1969) CrossRefGoogle Scholar
  13. 13.
    Dijkstra, E.W.: A note on two problems in connection with graphs. Numer. Math. 1, 269–271 (1959) MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Kao, C.Y., Osher, S., Tsai, Y.: Fast sweeping methods for static Hamilton-Jacobi equations. SIAM J. Numer. Anal. 42(6), 2612–2632 (2004–2005) MathSciNetCrossRefGoogle Scholar
  15. 15.
    Kiefer, J.: Sequential minimax search for a maximum. Proc. Am. Math. Soc. 4, 502–506 (1953) MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Kimmel, R., Sethian, J.A.: Fast marching methods on triangulated domains. Proc. Natl. Acad. Sci. USA 95, 8341–8435 (1998) MathSciNetCrossRefGoogle Scholar
  17. 17.
    Konolige, K.: Saphira robot control system (2011). http://www.ai.sri.com/konolige/saphira/
  18. 18.
    Maubach, J.M.: Local bisection refinement for n-simplicial grids generated by reflection. J. Sci. Comput. 16(1), 210–227 (1995) MathSciNetMATHGoogle Scholar
  19. 19.
    Osher, S., Fedkiw, R.P.: Level set methods: An overview and some recent results. J. Comput. Phys. 169(2), 463–502 (2001) MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Polymenakos, L.C., Bertsekas, D.P., Tsitsiklis, J.N.: Implementation of efficient algorithms for globally optimal trajectories. IEEE Trans. Autom. Control 43, 278–283 (1998) MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Qian, J., Zhang, Y., Zhao, H.: Fast sweeping methods for Eikonal equations on triangulated meshes. SIAM J. Numer. Anal. 45, 83–107 (2007) MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Qian, J., Zhang, Y.-T., Zhao, H.-K.: A fast sweeping method for static convex Hamilton-Jacobi equations. J. Sci. Comput. 31, 237–271 (2007) MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Sethian, J.A.: A fast marching level set method for monotonically advancing fronts. Proc. Natl. Acad. Sci. USA 93, 1591–1595 (1996) MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Sethian, J.A.: Fast marching methods. SIAM Rev. 41(2), 199–235 (1999) MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Sethian, J.A., Vladimirsky, A.: Fast methods for Eikonal and related Hamilton-Jacobi equations on unstructured meshes. Proc. Natl. Acad. Sci. USA 97(11), 5699–5703 (2000) MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Sethian, J.A., Vladimirsky, A.: Ordered upwind methods for static Hamilton-Jacobi equations. Proc. Natl. Acad. Sci. USA 98(20), 11069–11074 (2001) MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    Sethian, J.A., Vladimirsky, A.: Ordered upwind methods for static Hamilton-Jacobi equations: Theory and algorithms. SIAM J. Numer. Anal. 41(1), 323–363 (2003) MathSciNetCrossRefGoogle Scholar
  28. 28.
    Tsai, Y.-H.R., Cheng, L.-T., Osher, S., Zhao, H.-K.: Fast sweeping algorithms for a class of Hamilton-Jacobi equations. SIAM J. Numer. Anal. 41(2), 673–694 (2003) MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Tsitsiklis, J.N.: Efficient algorithms for globally optimal trajectories. In: Proceedings of the 33rd Conference on Decision and Control, pp. 1368–1373 (1994) Google Scholar
  30. 30.
    Tsitsiklis, J.N.: Efficient algorithms for globally optimal trajectories. IEEE Trans. Autom. Control 40(9), 1528–1538 (1995) MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    Vladimirsky, A.: Label-setting methods for multimode stochastic shortest path problems on graphs. Math. Oper. Res. 33(4), 821–838 (2008) MathSciNetMATHCrossRefGoogle Scholar
  32. 32.
    Zhao, H.: A fast sweeping method for Eikonal equations. Math. Comput. 74(250), 603–627 (2004) CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  1. 1.Department of Computer ScienceUniversity of British ColumbiaVancouverCanada

Personalised recommendations